white coat hypertension, blood pressure, blood pressure measurement, blood pressure and dementia, highly variable blood pressure, high blood pressure, aggressive blood pressure control

After five years of deliberation, a committee of experts has revised treatment protocols for hypertension. For one thing, people over the age of 60 will no longer require medication unless their systolic (upper) blood pressure number exceeds 150. For another, beta-blockers like atenolol, metoprolol and propranolol are out as first-line therapies.

The drugs that are now preferred include ACE (angiotensin converting enzyme) inhibitors and ARBs (angiotensin receptor blockers). For many people these drugs are highly effective and do not cause side effects. That’s the good news. The bad news is that some people do experience complications from either ACE inhibitors or ARBs. Doctors may not always warn patients about such side effects. Here are some examples of commonly prescribed ACE inhibitors and ARBs and some stories from visitors to our website.

Some Popular ACE Inhibitor Drugs

  • Benazepril (Lotensin)
  • Captopril (Capoten)
  • Enalapril (Vasotec)
  • Lisinopril (Prinivil, Zestril)
  • Quinapril (Accupril)
  • Ramipril (Altace)

ACE Inhibitor Side Effects:

  • Dry cough, uncontrollable cough, nausea, vomiting
  • Dizziness, excessively low blood pressure
  • Kidney function changes, BUN & creatinine elevations
  • Headache
  • Digestive distress, diarrhea, abdominal pain
  • Tiredness, fatigue, malaise
  • Excessive potassium levels (requires immediate medical attention!), irregular heart rhythms, chest pain
  • Elevated uric acid levels
  • Sensitivity to sunlight (photosensitivity), skin rash
  • Angioedema (swelling of face, lips, tongue, throat)
  • Angioedema (swelling in abdomen, severe abdominal pain)
  • Severe allergic reaction (anaphylaxis) requiring emergency treatment
  • Toxicity to liver or pancreas
  • Blood disorders
  • Potential birth defects if taken during early pregnancy
  • Sexual difficulties

Here are side effect reports from visitors:

“I took lisinopril and complained to my doctor for months about side effects with no results. She pretty much shrugged them off. I was coughing, gagging, waking up at night choking and sometimes vomiting.

“Finally, when I was seeing another doctor about a different matter, he casually commented, when I kept trying to clear my throat, that ‘that’s caused by the lisinopril, you know.’ I almost kissed him! I was so happy to have that problem solved!

“Why don’t doctors recognize this side effect?” D.W.


“Lisinopril put me in the ER from violent coughing; I passed out twice from frequent and uncontrollable coughing spells. I was 75 at the time. FINALLY the VA woke up and put me on metoprolol. But the after-effects of lisinopril continue. Before I took it, I could walk miles without problems, climb ladders, crawl under buildings, use a complete range of tools.

“Now I get winded walking 150 feet to the mailbox and back, get short of breath just washing dishes. Lisinopril pretty well ruined my life.” R.M.H.

PEOPLE’S PHARMACY RESPONSE:

Here is something for you to discuss with your doctors R.M.H. The beta blocker you have been switched to (metoprolol), may be contributing to your shortness of breath. You may no longer be coughing, but some people cannot tolerate beta blockers because they affect the lungs. You should not be getting short of breath just walking 150 feet or washing dishes. Please have your doctor consider the possibility that your “new” medicine is contributing to this problem.


“I had a similar incident with lisinopril and consequently with every ACE inhibitor I have tried. The thing that made me so mad was the fact that I went back to the doctor who prescribed lisinopril and asked her if the ACE inhibitor was causing the cough. She said ‘no’ and proceeded to prescribe meds for the cough including an antibiotic.

“When I went to the pharmacist with the prescription he said I probably didn’t need the antibiotic; that he was sure it was the lisinopril. I didn’t fill the antibiotic prescription and called the doctor. She still insisted it was not from the lisinopril and said I should fill the prescription she just gave me.”

“I didn’t and I also got a new doctor.” Mary


We honestly do not understand why so many physicians seem to ignore ACE inhibitor-induced coughs. This is basic pharmacology. Every medical student learns that drugs ending in “pril” such as a captopril, enalapril or lisinopril can cause an uncontrollable cough. And yet many patients are not warned of this side effect, and when they complain are told it is not caused by the drug. Sometimes they spend hundreds or even thousands of dollars seeing allergists, pulmonologists and asthma specialists. They are prescribed cough medicines, antibiotics or asthma drugs, all to no avail. To learn more about this incredible problem, check out our book, Top Screwups Doctors Make and How to Avoid Them.

Although ARBs are less likely to cause an uncontrollable cough, they too can trigger symptoms in susceptible people. Here are some ARBs and side effects to be aware of:

Some Popular ARBs:

  • Losartan (Cozaar)
  • Olmesartan (Benicar)
  • Telmisartan (Micardis)
  • Valsartan (Diovan)

ARB Side Effects:

  • Dizziness, fatigue, low blood pressure
  • Cough
  • Headache
  • Upper respiratory tract infections, sinusitis, stuffy nose,
  • Digestive discomfort, diarrhea, stomach pain, back pain
  • Joint pain, arthritis
  • Swelling of the face, lips, mouth, tongue or throat (Requires immediate emergency medical treatment )
  • Potassium retention and buildup (hyperkalemia)
  • Kidney damage, liver damage
  • Hair loss

Some reports from visitors to our website regarding ARB side effects:

“Cozaar and Benicar caused severe cough. My cardiologist told me it couldn’t be the Benicar. My internist told me every doctor should know these drugs do cause cough. The pulmonologist did a complete work up and concluded ‘it may or may not have been caused by Benicar.’

“It took 18 months for the worst of cough to subside. I still have residual effects 24 months after going off it.” E.M.F.


“When I asked my doctor about my horrible dry cough after taking Benicar for a long time, she assured me it must be allergies as my lungs were clear. Also, I had experienced nerve pain in my feet and itching all over.

“I stopped taking Benicar. My BP went up to 135/75 and my cough stopped as well as the pain in my feet and itching.” G.G.


“I take Cozaar and HCTZ and have a terrible cough that can awaken me at night. Doctors don’t want to explain why I’m having this cough. They told me to see an ENT [ear, nose and throat] doctor.  The ENT says go to your primary doctor.

“This is such a terrible cycle. I feel like I am going in a circle.” Carolann


For reasons we don’t understand, some doctors seem to be oblivious to the cough-inducing characteristics of ARBs (angiotensin receptor blockers) like Cozaar (losartan). Although far less likely to cause an uncontrollable cough than ACE inhibitors (like lisinopril), drugs like losartan and valsartan can cause this side effect in susceptible individuals. The FDA’s official language in the prescribing literature states:

“Cases of cough, including positive re-challenges, have been reported with the use of losartan in post-marketing experience.”

THE BOTTOM LINE:

The bottom line on the new blood pressure recommendations is: Do your homework! Never stop a beta-blocker medication suddenly, since that could trigger chest pain, irregular heart rhythms or even a heart attack. Learn about the side effects of ACE inhibitors and ARBs before starting these medications. If you are fortunate and do not experience any complications, great! If, however, you develop any of the symptoms described above, please contact your physician immediately. You may need a different approach to controlling hypertension.

To learn more about the mistakes doctors commonly make when prescribing drugs in general and blood pressure pills in particular, do consider Top Screwups Doctors Make and How to Avoid Them. It just might save a life.

Share your own experience with blood pressure medications below in the comment section.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Linda
    Ontario
    Reply

    Amlodipine is the only blood pressure pill that does not bother me. The only side effect is some edema in the legs. The arb medication caused me to have sinus problems and cough. I have read
    horror stories from other sites but I have been very lucky on amlodipine.

  2. Joyce
    North Carolina
    Reply

    Has anyone had bad side effects from Amlodipine?

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.